New Mexico, 2022

Drought in New Mexico, June 1 to 30, 2022

June 1 to 30, 2022 · NWS EPZ · 15 events in 15 counties and zones

An early onset to the Southwest Monsoon brought above normal precipitation to the area, especially mountain locations where some areas received over 2 inches more precipitation than normal. Exceptional(D4) drought conditions were removed from all areas of southern New Mexico.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An early onset to the Southwest Monsoon brought above normal precipitation to the area, especially mountain locations where some areas received over 2 inches more precipitation than normal. Exceptional(D4) drought conditions were removed from all areas of southern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 10:21 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, May 31, 10:21 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1121 PM MDT Tue May 31 2022

...UPDATE FOR 06Z TAF CYCLE...

.AVIATION...06Z TAF CYCLE
VFR conditions can be expected through the TAF period with skies
SKC. TCS may experience reduction to VIS due to haze/smoke from
area wildfires during the early morning hours, not confident
enough to put in TAF. Winds will remain light and somewhat
variable or N/NW (E/NE for ELP) through the overnight hours
between 4-8 knots.

&&

.PREV DISCUSSION...253 PM MDT Tue May 31 2022...

.SYNOPSIS...
Warm and dry weather for one more day, then a pattern change
Wednesday night will bring more moisture to the area. A backdoor
coldfront will bring chances for wet thunderstorms to the Rio
Grande Valley and eastward Thursday and Friday afternoon, with dry
lightning chances west. Breezy east winds overnight, especially
over the west slopes of higher terrain. Mild temperatures through
the end of the week, with a warm and dry conditions returning this
weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Wednesday...
Broad troughing with southwest flow aloft will produce negligible
lee troughing in central NM. At the surface, the pressure gradient
is relaxed leading to light breezes this afternoon. Heading into the
evening hours tonight, winds will become light and variable. A
backdoor cold front will push it's way into the area early Wednesday
morning bringing some much needed moisture along with it.
Unfortunately, the moisture doesn't stay for long as dry, afternoon
westerlies work to push moisture eastward. A slight chance for
afternoon thunderstorms exists for far eastern Hudspeth county and
the Sacs if the moisture can stay put just long enough.

Otherwise, high pressure from the south will begin to dominate the
area bringing warmer temperatures and another day with some light
afternoon breeziness.

&&

.LONG TERM...Wednesday night through Tuesday...
Wednesday night, a ridge of high pressure over central north
Mexico starts to build north and spill into southern NM and far
west TX. As steering flow aloft weakens with the ridge, a surface
coldfront that is hung up near the Sacramento Mountains will surge
through the CWA overnight. This initialization of easterly winds
will tap into more moisture to our southeast. Southwest to east
winds will bring dewpoints of 30F to 40F all the way to the AZ/NM
border, with 45F to 55F dewpoints in the Rio Grande Valley and
eastward. This more moist airmass will hug the surface, with
moisture only reaching up to 3,000 AGL. East winds will persist
through the morning hours, keeping low clouds around Otero and
Hudspeth counties. The upper level ridges orientation allows
southwest winds aloft to organize over the western parts of the
CWA (west of the continental divide). As mixing heights rise
Thursday, winds near the surface west of the continental divide
will veer west through the afternoon hours. These west winds will
advect dry air near the surface, so any convection that started in
the late morning has a veer good chance of falling as virga. This
also introduces chances for dry lightning, especially in the
higher terrain areas where convection has the best chances for
starting before winds veer west.

East of the continental divide, so including the Rio Grande Valley
and areas east, will see much better chances for wet thunderstorms
Thursday afternoon. Storm activity will depend on where skies can
clear up, and if convection in the mountains can create outflow
boundaries for storms in the lowlands to ride on. As of now, it is
looking like garden variety thunderstorms forming where skies can
clear and in higher terrain (the Sacramento or Organ Mountains).
It wouldn't be surprising to see an isolated supercell or two, as
there is some mid level shear in the environment to help organize
storms. With the shallow moisture and dry air aloft, hail and
stronger winds look to be the primary threat with stronger storms
that do form. ECM/GFS/CMC ensembles want to keep PW values at or
above 0.7 inches (with the mean around 1 inch). This would also
indicate some potential for isolated heavy rain with
thunderstorms that form east of the Rio Grande Valley (closer to
the moisture source). However, the best chances for heavy rain are
where low level clouds could persist through the day (Hudspeth
and southern Otero) which would suppress chances for convection.
Temperatures will stay cooler Thursday.

As storms diminish overnight, east winds will surge again creating
breezy west slope conditions. Early Thursday and Friday morning
could bring some stratus and drizzle to the eastern side of the
Sacramento Mountains with the nocturnal surges of the airmass.

Friday, the ridge will persist in the morning allowing winds to
remain easterly through midday. However an upper level shortwave
will flatten out the ridge and strengthen westerly winds over the
western part of the CWA. As mixing heights rise, those slightly
stronger westerlies will try to push the moisture further east
than Thursday. This will keep storm and moisture chances to areas
east of the Rio Grande Valley. Chances will again depend on where
skies can clear up in time for surface heating in these areas, but
hazards remain similar to Thrusday just pushes farther east (Otero
and Hudspeth counties).

This weekend, stronger zonal winds will move over the area and
act to dry the area out once again and return afternoon breezy
west winds. As a ridge is hinted to build in early next week,
temperatures are forecasted to return to above normal next
weekend lasting through early next week.

&&

.FIRE WEATHER...
Somewhat light afternoon winds will continue again Wednesday and
Thursday becoming breezy again starting Friday and through the
weekend. A cold front will push into the area early Wednesday
switching winds easterly and bringing some moisture with it. As
such, far eastern counties will see minRHs in the upper-teens while
much of the area sees single digit values. Thankfully, a push of
moisture from the east will bring healthy minRHs on Thursday with
areas east of the continental divide seeing values as much as 45%,
but western areas still seeing 10 percent. A chance for isolated dry
lightning will exist for areas along the Continental Divide and
west, while a chance for wetting rains will occur eastward during
the afternoon. Another push of moisture occurs again Friday morning
from the east. However, by the weekend we become much drier with the
return of elevated fire weather concerns.

Ventilation rates will be very good to excellent Wednesday and
through the weekend with the exception of Thursday seeing fair to
good ventilation rates.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67 100  66  92 /   0   0   0  20
Sierra Blanca           66  95  61  82 /   0  20  20  40
Las Cruces              61  98  61  94 /   0   0   0  10
Alamogordo              60  97  58  90 /   0   0  10  30
Cloudcroft              50  74  45  67 /   0  20  30  50
Truth or Consequences   61  95  60  91 /   0   0   0  30
Silver City             58  87  58  87 /   0   0   0  10
Deming                  55  96  57  94 /   0   0   0   0
Lordsburg               56  94  57  95 /   0   0   0   0
West El Paso Metro      67  98  66  92 /   0   0   0  20
Dell City               61  97  57  82 /   0  20  30  40
Fort Hancock            64 102  61  92 /   0   0  10  40
Loma Linda              64  92  60  83 /   0   0   0  30
Fabens                  64 101  64  93 /   0   0   0  30
Santa Teresa            61  97  61  92 /   0   0   0  20
White Sands HQ          69  97  67  90 /   0   0   0  30
Jornada Range           58  95  59  90 /   0   0   0  20
Hatch                   58  96  59  94 /   0   0   0  20
Columbus                62  97  61  95 /   0   0   0   0
Orogrande               62  97  63  88 /   0   0   0  30
Mayhill                 53  84  47  74 /   0  20  40  50
Mescalero               52  84  47  77 /   0  20  30  50
Timberon                56  82  51  73 /   0  20  20  40
Winston                 50  89  48  85 /   0   0   0  20
Hillsboro               60  92  58  89 /   0   0   0  20
Spaceport               57  96  56  91 /   0   0   0  20
Lake Roberts            51  89  50  89 /   0   0   0  10
Hurley                  54  92  54  91 /   0   0   0   0
Cliff                   43  96  42  96 /   0   0   0   0
Mule Creek              53  88  53  90 /   0   0   0   0
Faywood                 58  91  57  89 /   0   0   0  10
Animas                  55  95  56  96 /   0   0   0   0
Hachita                 56  95  56  95 /   0   0   0   0
Antelope Wells          57  95  57  96 /   0   0   0   0
Cloverdale              57  90  58  92 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/38
Hazardous weather outlook, May 31, 4:57 AM MST, 19 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
557 AM MDT Tue May 31 2022

NMZ401>417-TXZ418>424-011200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
557 AM MDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will be possible Thursday afternoon
mainly along and east of the Rio Grande Valley. Brief heavy rain,
strong gusty winds, and hail will be the primary concerns with
the strongest storms. Slight chance again on Friday for eastern
Hudspeth county and the Sacramento mtns followed by dry, hot, and
breezy conditions this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The month started out with Severe(D2) drought conditions over the far west and Exceptional(D4) drought over the east. By the end of the month, the far west was in Moderate(D1) drought while the east improved to Extreme(D3) drought. The Buckhorn Cooperative Observer reported 2.83 inches of precipitation which was 2.33 inches above normal.

Drought, Southern Gila Highlands/Black Range

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The eastern half of the zone started the month in Exceptional(D4) drought with Severe(D2) conditions over the far west. By the end of June, the eastern half was in Extreme(D3) drought and the west in Moderate(D1) drought. The Gila Hot Springs Cooperative Observer reported 4.11 inches of precipitation which was 3.55 inches above normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone started the month in Exceptional(D4) drought and improved to Extreme(D3) drought by the end of the month.

Drought, Southwest Desert/Lower Gila River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

June started with the eastern half of the zone in Exceptional(D4) drought with Severe(D2) drought over the far west. By the end of the month, the east was in Extreme(D3) drought and the far west was in Moderate(D1) drought. The White Signal Cooperative Observer reported 2.85 inches of precipitation which was 2.27 inches above normal.

Drought, Lowlands of the Bootheel

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The month started with Extreme(D3) drought over the northern half of the zone and Moderate(D1) drought over the southeast. By the end of June, Severe(D2) drought was present across all of the zone except the southeast which remained in Moderate(D1) drought. The Antelope Wells Cooperative Observer reported 1.04 inches of precipitation which was 0.33 inches above normal.

Drought, Uplands of the Bootheel

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the entire month.

Drought, Southwest Desert/Mimbres Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The month started with Exceptional(D4) drought across the north with Moderate(D1) drought over the southeast. Conditions across the north improved to Extreme(D3) drought over the north with continued Moderate(D1) drought at the end of June. The Deming Airport reported 1.35 inches of precipitation which was 0.80 inches above normal.

Drought, Sierra County Lakes

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The entire zone started out in Exceptional(D4) drought and improved to Extreme(D3) drought by the end of June. The Truth or Consequences Airport reported 2.35 inches of precipitation which was 1.84 inches above normal.

Drought, Northern Dona Ana County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

June started with the western half of the zone in Exceptional(D4) drought and the east in Extreme(D3) drought. By the end of the month, the west was in Extreme(D3) drought and the east in Severe(D2) drought.

Drought, Southern Dona Ana County/Mesilla Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

No change was noted in June with Extreme(D3) drought over the northwest but improving to Abnormally Dry(D0) drought over the southeast. The Cooperative Observer at New Mexico State University recorded 1.40 inches of precipitation which was 0.75 inches above normal.

Drought, Central Tularosa Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The entire zone started June in Extreme(D3) drought and improved to Severe(D2) drought by the end.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone started out in Extreme(D3) drought, but improved to Severe(D2) drought by the end of June. The Mountain Park Cooperative Observer reported 3.24 inches of precipitation which was 2.07 inches above normal.

Drought, Sacramento Mountains Above 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone started out in Extreme(D3) drought and improved to Severe(D2) drought by the end of June. The Cloudcroft Cooperative Observer reported 4.40 inches of precipitation which was 2.18 inches above normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

June started out with the northern half of the zone in Extreme(D3) drought and Severe(D2) drought over the south. By the end of the month, the entire zone was in Severe(D2) drought.

Drought, Otero Mesa

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The eastern half of the zone remained in Extreme(D3) drought with Abnormally Dry(D0) drought over the southwest.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037607, 1037610, 1037611, 1037614, 1037620, 1037622, 1037943, 1037945, 1037946, 1037947, 1037948, 1037950, 1037951, 1037952, 1037953.